advertisement
Question
Posted by: T | 2003/03/03

Use of Creatine together with Muscle Fuel

I would like to know whether I am allowed to take "Creatine" as a type 1 (insulin dependant) diabetic. I would like to use it together with my "Muscle Fuel" supplement and gyming program to build muscle. Your prompt response would be appreciated. Thank you. T

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageFitnessDoc

Creatine is not more risky in type I diabetics than in any other group. In other words, when considering creatine supplementation, the only concern to you is the usual set of potential side effects. With regard to these risks and side-effects, in studies of preoperative and post-operative patients, untrained subjects, and elite athletes, and with dosages of 1.5 to 25 g per day for up to a year, the only side effect has been weight gain.

Anecdotal reports from some athletic trainers and coaches suggest that creatine supplementation may promote a greater incidence of muscle strains or pulls. This is due to the gains in strength and body mass that may place additional stress on bone, joints and ligaments.

There have been some anecdotal claims that athletes training hard in hot or humid conditions experience severe muscle cramps when taking creatine, and the cramps have been attributed to overheating and/or changes in the amount of water or salts in muscle. Some concern has been raised regarding the effects of creatine supplementation on kidney function. No study has shown that creatine supplementation results in clinically significant increases in liver damage or impaired liver function.

Trials lasting more than a year have not been performed, but creatine has been used as a nutritional supplement for over 10 years. Although long-term side effects cannot be discounted, no significant short-term side effects other than weight gain have been reported.

I would also not recommend the use of creatine if you are under the age of 18, because the potential strength gains (if you are a responder) could place excessive stress on the joints, bones etc and may cause injury.

Otherwise, as discussed, there is not much long-term evidence, and the short-term evidence is sketchy in some respects. The choice is therefore up to the individual, but be aware that there are some side-effects, and so you should take note if you develop them.

Best wishes

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement